Contac is the brand name for a cough, cold, and allergy medicine. It contains several ingredients, including members of the class of drugs known as sympathomimetics, which can have effects similar to adrenaline. Contac overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
These ingredients in Contac can be harmful in large amounts:
- Acetaminophen (Tylenol)
- Dextromethorphan hydrobromide
- Diphenhydramine hydrochloride
- Pseudoephedrine hydrochloride
Note: Not all of these ingredients are found in every form of Contac.
Besides being in Contac, these ingredients are also found in some over-the-counter herbal products advertised to help with weight loss and athletic performance.
Symptoms of a Contac overdose include:
- Blurred vision
- Convulsions (seizures)
- Delirium (acute confusion)
- Disorientation, nervousness, hallucinations
- Enlarged (dilated) pupils
- Inability to urinate or completely empty the bladder
- Increased blood pressure
- Irregular heartbeat
- Muscle pain and spasms, tremor, unsteadiness
- Nausea and vomiting
- Rapid heartbeat
- Yellow eyes due to jaundice
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Tests that may be done include:
- Blood and urine tests
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Activated charcoal
- Fluids through a vein (by IV)
- Medicine to treat symptoms
- Breathing support, including a tube through the mouth and into the lungs and connected to a breathing machine (ventilator)
This type of overdose tends to be mild. However, if the person swallowed enough of the product, serious complications (such as liver damage) can occur. This is from the acetaminophen in the product. How well a person does depends on how much was taken and how soon they receive treatment. Serious heart rhythm disturbances and death can occur.
Aronson JK. Ephedra, ephedrine, and pseudoephedrine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:65-75.
Hendrickson RG, McKeown NJ. Acetaminophen. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 143.
Review Date 6/26/2019
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.